Indiana, 2008

Hail and Damaging Wind in Indiana, June 9, 2008

June 9, 2008 · NWS PAH · 2 events in 1 county or zone

A weak cold front moved southeast into the Lower Ohio Valley during the night. This front, combined with an approaching upper level disturbance over the Plains, triggered numerous thunderstorms during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weak cold front moved southeast into the Lower Ohio Valley during the night. This front, combined with an approaching upper level disturbance over the Plains, triggered numerous thunderstorms during the afternoon and evening hours. An isolated report of wind damage was received near Princeton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 9, 12:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 9, 12:35 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT MON JUN 9 2008

.DISCUSSION...
SURFACE BOUNDARY TO WEST WILL MOVE EAST THRU FA TONIGHT. BEST SVR
CHANCE DURING DAYTIME HEATING PM/EVENING HOURS ALONG/AHEAD OF
BOUNDARY WHICH WILL BE NW 1/2 FA...MOVING THRU SE HALF W/O AID OF
DIURNAL PEAK INSTABILITY LATE TONIGHT. PRIMARY THREAT GIVEN
THERMAL PROFILE WILL BE DAMAGING WINDS & LOCALLY HEAVY RAINS.

BOTH GFS/NAM MODEL BOUNDARY THRU MOST IF NOT ALL FA BY 12Z
TUE...BUT WE LINGERED SMALL MOS POP SUGGESTED SLGT CHC IN THE FAR
SE OF THE PENNYRILE THRU EARLY TUE AM. DRIER MEAN RELATIVE AIR
WORKS DOWN THE COLUMN DURING THE AFTERNOON WITH SURFACE HIGH
MOVING ACROSS LOWER OHIO RIVER VALLEY IN THE WAKE SO SUBSIDENCE
SHUOLD TAKE OVER AND SUPPRESS PM TSM CHANCES EVEN WITH TDS STILL
RUNNING M-U60S.

WED-THU SHOULD BE MAINLY DRY AS RIDGING PREDOMINATES SE U.S. WHILE
TROFFING DEVELOPS IN NRN PLAINS. THIS WILL SWEEP THE NEXT SYSTEM
INTO THE FORECAST PICTURE FRIDAY WITH THE BEST CHANCE OF PCPN
COMING WITH A FRONTAL ENTRANCE AND THEN POSSIBLE PASSAGE FRI
NIGHT. THE GFS HAS CONSISTENTLY SIGNALLED FROPA FRI NIGHT BUT THE
ECMWF HAS LINGERED A POP THRU AT LEAST SAT. WE WILL FOLLOW HPC
LEAD AND BLEND TO COLLAB PIC WHICH SEEMS AT THIS POINT TO BE A
COMPROMISE LINGER SMALL POP SAT AND DRY SUNDAY FORECAST.

MOS BLEND OF TEMPS TO GOING FORECAST AND COLLAB PIC LIKEWISE WORKS
WELL AND WILL BE OUR OVERALL SHORT-TO-LONG RANGE FORECAST TEMP
STRATEGY.

&&

.AVIATION...
BEST CHC CB/THUNDER WILL BE PEAK HEATING HOURS CGI TAF. FRONTAL
ENTRANCE/PASSAGE TONIGHT WL YIELD OCNL SHRA/TSRA ALL TAF SITES AND
MAY TEMPORARILY DROP CIGS/VSBYS INTO MVFR CATEGORY. LOWER CLOUD
DECK FROM FRONTAL ENTRANCE/CONVECTION WL MAINTAIN MVFR CIGS THRU
AM HOURS TUE WITH GRADUALLY IMPROVING CONDITIONS AFT 15Z TUE AS
CLOUDS SCATTER OUT WEST TO EAST UPON FRONTS DEPARTURE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 9, 4:12 AM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
512 AM CDT MON JUN 9 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
512 AM CDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND EARLY TONIGHT...MAINLY IN AREAS NORTHWEST OF THE
OHIO RIVER. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST
INTO SOUTHEASTERN MISSOURI AND SOUTHERN ILLINOIS LATE TODAY AND
EARLY TONIGHT. SOME OF THESE STORMS MAY REACH SEVERE LEVELS...WITH
DAMAGING WIND GUSTS AND HAIL THE PRIMARY RISKS.

THUNDERSTORMS WILL ALSO BE POSSIBLE TONIGHT OVER WESTERN KENTUCKY
AND SOUTHWEST INDIANA. HOWEVER...MOST OF THIS ACTIVITY IS EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

WIND GUSTS OF FROM 25 TO 30 MPH ARE EXPECTED TODAY. THIS WILL
CREATE ROUGH CONDITIONS ON AREA LAKES. BOATERS OF SMALL CRAFT
SHOULD EXERCISE CAUTION.

DUE TO RECENT HEAVY RAINFALL NORTH OF THE REGION...SOME POINTS
ALONG THE MISSISSIPPI RIVER ARE ABOVE OR FORECAST TO RISE ABOVE
FLOOD STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD PRODUCTS
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM
FRIDAY ON INTO NEXT WEEKEND. AT THIS TIME...IT LOOKS AS THOUGH
MOST OF THIS ACTIVITY WILL REMAIN BELOW SEVERE LEVELS.

DUE TO RECENT HEAVY RAINFALL NORTH OF THE REGION...SOME POINTS
ALONG THE OHIO AND WABASH RIVERS ARE FORECAST TO RISE ABOVE FLOOD
STAGE. PLEASE REFER TO THE APPROPRIATE RIVER FLOOD PRODUCTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS LATER THIS AFTERNOON AND THIS EVENING.

In the hours before

Local storm report, Jun 9, 2:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             WEST FRANKFORT          37.90N 88.93W
06/09/2008  M1.25 INCH       FRANKLIN           IL   EMERGENCY MNGR

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED IN TOWN.

&&

SMITTY
Local storm report, Jun 9, 2:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             3 E WEST FRANKFORT      37.90N 88.87W
06/09/2008  M0.75 INCH       FRANKLIN           IL   LAW ENFORCEMENT

&&

SMITTY
Local storm report, Jun 9, 3:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             5 E WEST FRANKFORT      37.90N 88.84W
06/09/2008  M0.88 INCH       FRANKLIN           IL   EMERGENCY MNGR

&&

SMITTY
Local storm report, Jun 9, 3:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             THOMPSONVILLE           37.91N 88.76W
06/09/2008  M1.00 INCH       FRANKLIN           IL   BROADCAST MEDIA

&&

SMITTY
Local storm report, Jun 9, 3:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             MCLEANSBORO             38.09N 88.53W
06/09/2008  M0.75 INCH       HAMILTON           IL   BROADCAST MEDIA

&&

SMITTY
Special weather statement, Jun 9, 3:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
436 PM CDT MON JUN 9 2008

MOZ108-092300-
RIPLEY-
INCLUDING THE CITY OF...DONIPHAN
436 PM CDT MON JUN 9 2008

...THUNDERSTORMS CAPABLE FOR HEAVY RAIN AND LARGE HAIL TO MOVE
NEAR RIPLEY COUNTY MISSOURI BY 6 PM...

THE LEADING EDGE OF A NORTHEASTWARD MOVING LINE OF THUNDERSTORMS
WILL REACH THE ARKANSAS...MISSOURI STATE LINE SOUTH OF DONIPHAN
AROUND 6 PM CDT. THESE STORMS WILL LIKELY PRODUCE TORRENTIAL
RAINFALL...IN EXCESS OF AN INCH AN HOUR...AS WELL AS DAMAGING
HAIL. THE STORMS WERE MOVING NORTHEAST AROUND 30 MPH.

PERSONS ACROSS RIPLEY COUNTY...ESPECIALLY NEAR THE COMMUNITIES OF
DONIPHAN...OXLY AND NAYLOR SHOULD KEEP AN EYE ON THE WEATHER AND
BE PREPARED TO SEEK SHELTER INDOORS...SHOULD SEVERE STORMS MOVE
INTO YOUR AREA.

SMITH

The radar

The Evansville,IN radar (KVWX), 11 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gibson

When
June 9, 4:00 PM CST
Where
Gibson County, 5 mi W of Princeton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.350, -87.662

Large branches were blown down, and several saplings were blown over. A parked car was struck by a flying shelf. The damage occurred along State Route 64.

Hail, Gibson

When
June 9, 4:00 PM CST
Where
Gibson County, 5 mi W of Princeton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.350, -87.662

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101977, 101978.